|Weight Gain & Effectiveness of Meds
Nov 2, 2003
I am 34, started on meds 6 months ago but had a 1 month break due to combivir making me anaemic. However, I have since had no problems and after 3 months my VL was down from over 100,000 to 380 and CD4 up from 240 to 300 (haven't got latest results yet). I am now on Sustiva, Epivir and Zerit combo. Two questions.
1/I was always one of those people who could eat just about what I wanted and never put on much weight. Since starting meds I seem to have put on a fair amout of weight around the waist (about 2 inches - about 12lbs in weight) yet I am careful what I eat. Is this likely to be lipodystrophy side effects so soon, or just other reasons?
2/ A long term question, reading literature about effectiveness of HIV drugs, I read an article saying that - though VL may become undetectable there may be still traces of it in the body, so it is recommended at present to stay on hiv meds for life - I emphasise the word 'may' does this mean that it is possible that after taking current HIV drugs for many years, the drug may actually eventually wipe out the virus or sustain it to a point where meds are not necessary?
| Response from Dr. Wohl
Weight gain after the initiation of HIV therapy is not uncommon at all and the kind of gain you have seen is typical. Interestingly, in a study that examined the very combo you are on (Gilead 903 Study) weight increased in the first few weeks of Zerit+3TC+Sustiva therapy but then dropped down to baseline. Whether fat accumulation around the belly was lost was not looked at and longer term results suggested much of the loss was due to wasting of limb fat.
My experience has been that this new 'spare tire' stays around but exercise and diet can help.
Regarding the ability of current HIV therapy to eliminate the virus from the body, the short and long answer is no. It has been calculated that one would need to remain on effective therapy for 70 years or so to wipe out all remnants of the virus.
This lesson has also been learned over time by stopping medications after long term suppression of viral loads to levels below the limits of assay detection. Soon thereafter, the viral loads rebounded to pre-treatment levels.
At issue is virus that resides in cells that replicate only once in a blue moon. HIV meds don't touch virus in such latently infected cells. Compounding the problem is that this population of cells can be re-infected with any bursts of HIV virus.
Thanks for your excellent questions - DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash After Oral Sex Form Sex Worker Does It Mean I Have HIV
- Itchy Vagina After Sucking Penis Sign Of HIV AIDS
- Loose Stool After Receptive Anal Sex Without Condom What Are The Chances Of HIV
- Can You Get Rid Of Gunnera The Std?
- Condom Video
- How Long Do You Have To Wait Until You Can Get Tested For An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.